Thunderstorm Wind, Marion
- When
- December 9, 9:30 PM CST
- Where
- Marion County, 1.38 mi N of Bexar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.200, -88.150
A developing strong storm system across the Southeastern United States caused several severe thunderstorms and locally heavy rainfall. Cold air surging in on the back side of the storm system caused the rain to turn over to snow, some of which became heavy.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A developing strong storm system across the Southeastern United States caused several severe thunderstorms and locally heavy rainfall. Cold air surging in on the back side of the storm system caused the rain to turn over to snow, some of which became heavy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 9, 8:45 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 845 PM CST TUE DEC 9 2008 .UPDATE...MESOSCALE UPDATE. && .DISCUSSION... COMPLEX WEATHER SCENARIO UNFOLDING ACROSS THE DEEP SOUTH THIS EVENING. EXTENSIVE SQUALL LINE SLOWLY MOVING ACROSS EAST AND SOUTH CENTRAL MISSISSIPPI....WITH SEVERAL REPORTS OF DAMAGE AND POSSIBLE TORNADOES. THIS LINE WILL CONTINUE TO SLOWLY PROGRESS EASTWARD BRINGING A CHANCE OF ISOLATED TORNADOES TO WESTERN PARTS OF CENTRAL ALABAMA. THE STORMS WERE DEVELOPING ALONG A PRE-FRONTAL TROUGH WITH A FEW MESO LOWS RIDING ALONG THE BOUNDARY. THESE MESO LOWS WERE MAKING THE LINE DISPLAY A LEWP PATTERN...INDICATIVE OF STRONGER THUNDERSTORMS. WHAT A DIFFERENCE A DAY MAKES. AT 02Z...TEMPERATURES WERE HANGING TOUGH IN THE 60S AREAWIDE. SOUTHERLY WINDS WERE BLOWING AT 15 TO 25 MPH USHERING IN SURFACE DEW POINTS INTO THE LOWER 60S GENERALLY SOUTH OF INTERSTATE 20. UPPER LEVEL LOW AND ASSOCIATED WIND FIELDS/LIFT WILL ENTER WESTERN ALABAMA THROUGH MIDNIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE...BUT EXTENT OF SEVERE STORMS AND TORNADOES REMAIN IN QUESTION. SURFACE BASED INSTABILITY BECOMES A BIT LESS FAVORABLE FOR STRONGER ACTIVITY AS WE PROGRESS THROUGH THE NIGHT. THEREFORE...UPDATED THE HWO WITH BEST CHANCE OF STRONG TO SEVERE GENERALLY WEST OF I-65. SURFACE BASED CAPE AND LIS LIMITED BUT SHEAR IS TREMENDOUS. WILL CONTINUE TO CLOSELY MONITOR THE SURFACE BASED INSTABILITY THE NEXT SEVERAL HOURS. PRECIP WATER VALUES OVER 1.50 INCHES NEAR THE FRONT ARE A WHOPPING 2 STANDARD DEVIATIONS ABOVE NORMAL FOR DECEMBER IN CENTRAL ALABAMA. LATEST RADAR ESTIMATES HAVE RAIN TOTALS UP TO 1.75 INCHES IN FAR NORTHWEST ALABAMA. ALTHOUGH STREAM FLOWS ARE RUNNING MUCH BELOW NORMAL DUE TO THE EXTENDED DROUGHT CONDITIONS...WILL ISSUE A FLASH FLOOD WATCH FOR SEVERAL NORTHWEST COUNTIES THROUGH 6 AM. RAIN AMOUNTS MAY BE AS HIGH AS 3 TO 4 INCHES IN SPOTS. 75/LINHARES && .PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY. COMPLEX SHORT TERM AS A STRONG UPPER LEVEL LOW CONTINUES TO DROP SOUTH OUT OF THE SOUTHERN PLAINS CREATING WHAT WILL BECOME A WEAKENING SURFACE LOW FROM CENTRAL ARKANSAS TO JUST WEST OF KNOXVILLE. THIS WILL BRING ROUND ONE THROUGH THE AREA JUST AFTER SUNSET THROUGH TOMORROW MORNING. IT HAS BEEN ON THE TRICKY SIDE TO ASSESS THE SEVERE THREAT AND POTENTIAL. ONE THING FOR SURE IS IT WILL BE WET. PW VALUES ARE AS HIGH AS IT GETS FROM DECEMBER AND MOST FORECAST SOUNDINGS SHOW SATURATION FROM THE SURFACE TO THE TOP OF THE COLUMN. THIS WOULD LEAVE ME TO BELIEVE THAT WITH THIS MUCH MOISTURE THE SEVERE THREAT WOULD BE ON THE ISOLATED SIDE...WITH AN OUTSIDE CHANCE OF SOME MID LEVEL WATER LOADING...WHICH YOU STILL WOULD NEED SOME DRY AIR TO ACCOMPLISH. MOST OF THE CAPE PROFILES ARE ON THE TALL AND SKINNY SIDE WITH MOIST ADIABATIC PROFILES MOST OF THE WAY ABOVE THE LFC. THIS WOULD LEAD TO SHORT DURATION STORMS AND NOT A LOT OF STABILITY TO SUSTAIN STORM STRUCTURE. HOWEVER...LOOKING AT THE SHEAR PROFILES...IT WOULD BE BELIEVABLE THAT SOME ROTATION COULD BE IN THE WORKS WHERE TALL...SKINNY CAPE EXISTS...MAINLY SOUTH OF INTERSTATE 20. FURTHER SOUTH THE MORE INSTABILITY. INTERESTINGLY...THE SHEAR PROFILES ARE IN FACT...TOO GOOD...MEANING THE SHEAR MAY ACTUALLY BE TOO STRONG FOR THE WEAKER UPDRAFTS. ALL THIS SAID...DO FEEL THE OVERALL THREAT FOR SEVERE...INCLUDING TORNADOES IS RELATIVELY LOW...HOWEVER...CERTAINLY CAN NOT RULE ANYTHING OUT...EXCEPT HAIL...AT THIS POINT. THE GREATEST THREAT WILL BE FURTHER SOUTH...AND WE WILL ALSO HAVE TO WATCH ANY ROGUE CELLS THAT DEVELOP FURTHER WEST IN A MORE FAVORABLE ENVIRONMENT AND MOVE EAST TOWARDS OUR CWA. THE THREAT FOR HEAVY RAIN WILL BE IN THE WEST AFTER SUNSET AND WORK ITS WAY EAST IN THE FORM OF A DYING SQUALL LINE OR WEAK MCC. AFTER ROUND ONE...ROUND TWO WILL DOMINATE AS THE UPPER LEVEL LOW TRANSITION NEGATIVE AND CUTS OFF SOUTH OF THE AREA CREATING A NEW SURFACE LOW THAT WILL DOMINATE FURTHER EAST. THE IMPACTS OVER CENTRAL ALABAMA ON WEDNESDAY WILL BE ADDITIONAL HEAVY RAIN...ESPECIALLY EAST OF I-65...NOT WORRIED ABOUT A SEVERE THREAT FROM IT...BUT THERE IS AN OUTSIDE CHANCE IN THE MORNING TO EARLY AFTERNOON HOURS IN THE EXTREME SOUTHERN AND EASTERN COUNTIES. 17/KLAWS LONG TERM...THURSDAY THROUGH TUESDAY. FIRST SIGNIFICANT WINTER WEATHER EVENT OF THE SEASON MAY BE COMING TOGETHER FOR NORTH CENTRAL ALABAMA. MODELS ARE ALL SHOWING A DEEP 500MB LOW MOVING ACROSS CENTRAL ALABAMA ON THURSDAY WHICH WILL BRING WITH IT MOISTURE AND LIFT. MAIN MODEL DIFFERENCES ARE DEVELOPMENT AND TRACK OF SURFACE LOW. GFS TRACKS LOW FARTHER WEST THAN ECMWF AND NAM WHICH MEANS PRECIPITATION WILL BE MORE RAIN THAN SNOW. THIS TYPE OF COLD DEEP UPPER LOW WILL MANY TIMES FORM THERE OWN COLD POCKETS AT THE THE LOW LEVELS DUE TO ENHANCED SNOWFALL RATES. THE MAIN LIMITING FACTOR WILL BE THAT THE EVENT WILL OCCUR DURING THE DAY WHEN HEATING WILL KEEP TEMPERATURES ABOVE FREEZING. AS MENTIONED IN EARLIER DISCUSSION...MODELS ARE SHOWING AREA OF ENHANCED PRECIPITATION NORTH OF 500MB UPPER LOW...IN AREA REFEREED TO AS A TROWEL. THERE IS POTENTIAL FOR HEAVY SNOWFALL WITHIN IN THIS TROWEL...BUT FOR NOW MODELS ARE KEEPING THIS AREA NORTH OF CENTRAL ALABAMA. AT THIS TIME WILL KEEP PRECIPITATION IN THE FORM OF A RAIN/SNOW MIXTURE...BUT THERE COULD VERY WELL BE A PERIOD OF TIME ON THURSDAY WHEN IT IS ALL SNOW. THIS SYSTEM WILL QUICKLY LIFT OUT OF THE AREA THURSDAY EVENING WITH SOME TRAILING LIGHT SNOW ACROSS EAST ALABAMA. CLEARING SKIES AND HIGH PRESSURE WILL MOVE INTO THE AREA FRIDAY AND SATURDAY. A WEAK SHORT WAVE TROF WILL PASS NORTH OF ALABAMA ON MONDAY WITH A TRAILING COLD FRONT PUSHING TO NEAR THE MISSISSIPPI RIVER. UPPER RIDGE OVER THE SOUTHEASTERN STATES WILL LIKELY KEEP MOST OF THE RAIN NORTH AND WEST OF AREA...BUT A FEW SHOWERS POSSIBLE. 58/ROSE && .AVIATION...00Z TAF DISCUSSION. LARGE MASS OF RAIN AND THUNDERSTORMS POISED TO MOVE INTO CENTRAL ALABAMA OVERNIGHT...AND THEN BEGIN TO STALL DURING THE DAY ON WEDNESDAY. A LITTLE PUZZLED ABOUT WHY WINDS ARE NOT AS STRONG AND GUSTY THAN PREVIOUSLY EXPECTED (AND SUPPORTED BY CURRENT PRESSURE ANALYSIS). I DO EXPECT WINDS TO PICK BACK UP OVERNIGHT...AS COLD FRONT PLODS EASTWARD. AS THE FRONT SLOWS DOWN AND STALLS ON WEDNESDAY...THUNDER SHOULD DIMINISH BUT RAIN WILL LIKELY CONTINUE. THUS...KEPT FAIRLY LOW CEILINGS AND MVFR CATEGORY VISIBILITIES DURING THE PERIOD. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR ALL ZONES UNTIL 6 AM CST WEDNESDAY FLASH FLOOD WATCH FOR PICKENS-LAMAR-FAYETTE-WALKER-MARION-AND WINSTON THROUGH 6 AM WEDNESDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CST TUE DEC 9 2008 ALZ011>015-017>050-101230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 800 PM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT. A FEW GUSTS MAY REACH 35 MPH ON OPEN WATERWAYS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A STRONG COLD FRONT SLOWLY MOVES INTO CENTRAL ALABAMA. THE THREAT COVERS THE ENTIRE AREA AND WILL LAST MUCH OF THE NIGHT. MORE SPECIFICALLY...ISOLATED TORNADOES WILL BE POSSIBLE ROUGHLY WEST OF A LINE FROM DOUBLE SPRINGS...TO SELMA. THE BEST TIMING FOR THE TORNADO THREAT APPEARS TO BE FROM 9 PM THROUGH 6 AM. FOR THE REMAINDER OF THE AREAS WEST OF INTERSTATE 65...DAMAGING WINDS WILL BE POSSIBLE IN THE STRONGER STORMS GENERALLY FROM MIDNIGHT THROUGH 6 AM. FOR AREAS EAST OF INTERSTATE 65...A FEW STRONG STORMS ARE POSSIBLE BUT CURRENT THINKING IS THAT THE STORMS WILL REMAIN BELOW SEVERE LIMITS. IN ADDITION TO THE SEVERE THUNDERSTORM THREATS...LOCALLY HEAVY RAINFALL IS POSSIBLE GENERALLY NEAR AND NORTH OF THE INTERSTATE 20 CORRIDOR. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ROUGHLY ALONG AND SOUTH OF INTERSTATE 20. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGHOUT THE DAY ON WEDNESDAY. AN ADDITIONAL ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE. THURSDAY...A DEEP AND COLD UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA. THE AIR IS EXPECTED TO BE COLD ENOUGH ALOFT FOR RAIN TO MIX WITH SNOW AND POSSIBLY CHANGE OVER TO ALL SNOW DURING THE DAY. NO TRAVEL PROBLEMS ARE ANTICIPATED AT THIS TIME DUE TO SURFACE TEMPERATURES REMAINING WELL ABOVE FREEZING. IT WILL ALSO BE BREEZY WITH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FOR WEST ALABAMA TONIGHT. 75/LINHARES
The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
11 thunderstorm wind, 5 flash flood, 3 tornado, 3 strong wind, 1 hail, 1 heavy snow. Local standard time, as filed.
Several trees were blown down on AL-17, near the Detroit Community.
Several trees were blown down in Hamilton, and other locations around Marion County.
Street flooding, up to one and a half feet deep, was reported on AL-118, west of Sulligent.
Straight line winds snapped or uprooted several trees southwest of Berry. A few of these trees landed on outbuildings producing significant damage. One mobile home had its roof torn off.
The tornado touched down just west of Jackson Street on the north side of Oakman. It then traveled northeastward, crossed School Street and AL-69, and lifted on Watts Street just east of AL-69. Metal bleachers were twisted and thrown at the Oakman School athletic field, and the concession stand at the ball field was heavily damaged. Oakman Elementary School sustained only light structural damage directly from the tornado. However, rain leaking through the damaged roof and ceiling caused extensive water damage to parts of the school building. Several houses along AL-69 suffered also significant roof damage. Approximately 150 trees were either uprooted or snapped off.
A portion of the roof on a church was torn off, resulting in extensive water damage to the inside of the building. Several ceilings collapsed due to the water damage, and several multimedia equipment items and one electric scooter were also damaged.
The tornado touched down near the intersection of Snow Drive and Old Pineywoods Road, just north of US-78. It then traveled northeastward and crossed CR-77 and lifted shortly thereafter. One mobile home was totally destroyed and rolled approximately 50 feet. At least two additional mobile homes suffered significant damage. Two chicken houses were damaged. A few hundred trees were either snapped off or were uprooted along the path.
A few trees were blown down north of Oneonta, and several other locations in the northern part of Blount County.
A few trees were blown down near Hayden.
The tornado touched down near the intersection of US-411, Meyers Road, and Church Road, near the Bethel Baptist Church. It then traveled northeastward and lifted just northeast of AL-174. At least 5 homes suffered extensive roof damage. At least 4 outbuildings were completely destroyed. Approximately 100 trees were either uprooted or snapped off. A glass enclosed sun-room was completely destroyed.
A tree fell onto and damaged a house, near the intersection of I-59 and Noccalula Parkway.
Several trees were blown down on Oakland Drive, near Whorton Bend, south of Gadsden.
Several streets were closed on downtown Gadsden, due to high water from heavy rain, including Meighan Drive, 4th Street, and Bay Street.
Numerous trees were blown down around Troy, and other portions of the county.
Several trees were blown down near Brundidge.
Gradient winds blew down several trees around the city of Opelika. One tree fell onto a house, damaging its kitchen and living room.
Gradient winds blew down numerous trees around Lamar County, including near Sulligent, Vernon, Millport, and Kennedy. At least one of those trees fell onto and damaged a house.
Gradient winds blew down several trees in the western portion of Winston County.
Heavy rain caused water to flow over a bridge on CR-38, east of the Samantha Community.
Heavy rain caused water to flow over a bridge near the Sipsey Community.
Heavy rain caused water to flow over a bridge just north of Hackelburg.
Two and a half to 4 inches of snow fell across the northern and western sections of Marion County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141349, 141350, 141351, 141352, 141353, 141354, 145368, 141367, 141355, 141356, 141357, 141358, 141360, 141361, 141359, 141362, 141363, 141368, 141369, 141370, 141364, 141365, 141366, 141371.